?

Log in

No account? Create an account

Previous Entry | Next Entry

Why progesterone causes mood changes

The brain has both estrogen and progesterone receptors. In women who have epilepsy, seizures are known to occur more frequently during times of high estrogen (late follicular phase and ovulation) and they are decreased when progesterone is high. In this sense, progesterone acts a a brain anesthetic to some degree. High doses of progesterone can be very sedating.

Women who have depression, have lower brain levels of serotonin, thus the success of medications that block the body's degradation of serotonin and allow brain levels to remain higher. Estrogens are known to block one of the enzymes (monoamine oxidase - MAO) which degrades serotonin with the result of elevating mood. Progestogens, probably more so than natural progesterone, increase MAO concentration thus producing depression and irritability. Pure progestogen treatment without estrogen, such as DepoProvera® is know to worsen depression in women who already have a tendency toward or clinical signs of depression. The combination of estrogen plus progestogens such as used in birth control pills and menopausal hormonal replacement therapy does not tend to worsen mood because the compounds are neutralizing each other. There are some women who are more sensitive to certain hormones so their doses may need to be adjusted.


SOURCE OF QUOTE
http://www.wdxcyber.com/nmood11.htm:

P4 = progesterone

On MAOs


Here: metabolism of L-tryptophan to serotonin, melatonin, and niacin


SEX HORMONES


MORE METABOLISM, GABA IN BOTTOM RIGHT CORNER


AN INTERESTING SITE ON NEUROTRANSMITTERS
https://www.neurorelief.com/index.php?option=com_content&task=view&id=149&Itemid=48

Comments

( 5 comments — Leave a comment )
hausfrauatu
Jan. 26th, 2010 10:54 pm (UTC)
I was on the mini pill years ago. I remember sobbing on the phone once to my boyfriend in CT and he said, 'Are you taking the brown ones?'

I said, "Um yeah...sniff. Why? sniff" Wekk before my period. They drove me quite mad! So I had an aha! moment.
liveonearth
Jan. 27th, 2010 03:12 am (UTC)
Glad you sorted THAT out.
neptunia67
Jan. 27th, 2010 02:24 am (UTC)
I wonder if my fatigue at the end of my cycle is caused from a spike in progesterone. That's also the time I feel foggy-headed and irritable.
liveonearth
Jan. 27th, 2010 03:18 am (UTC)
I don't know if html works in comments but check out the graph at http://www.thaisuperiorart.com/boffice/picdata/20081010165906_menstrual.gif. The highest progesterone and lowest estrogen levels naturally occur right before and during the menses. So that might have something to do with it!
neptunia67
Jan. 27th, 2010 02:34 pm (UTC)
Wow, that's pretty amazing, and probably explains a lot of my physical symptoms at that time of the month.
( 5 comments — Leave a comment )

Profile

moon
liveonearth
liveonearth

Latest Month

August 2019
S M T W T F S
    123
45678910
11121314151617
18192021222324
25262728293031

Tags

Powered by LiveJournal.com
Designed by chasethestars